North Dakota, 2019

Tornado and Hail in North Dakota, July 28, 2019

July 28, 2019 · NWS FGF · 7 events in 3 counties and zones

By the mid afternoon of July 28th, a cold front was progressing eastward across North Dakota. Temperatures were not particularly warm, but they were generally in the 70s with dew points in the mid to upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the mid afternoon of July 28th, a cold front was progressing eastward across North Dakota. Temperatures were not particularly warm, but they were generally in the 70s with dew points in the mid to upper 60s. A line of thunderstorms developed along the front and tracked to a Kensal to Lakota line, before continuing to the east. These storms produced a tornado, several funnel clouds, and isolated damaging wind gusts over portions of eastern North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 28, 12:05 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 28, 12:05 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
105 PM CDT Sun Jul 28 2019

.UPDATE...
Issued at 105 PM CDT Sun Jul 28 2019

The back edge of showers associated with the southern upper level
wave now is near the Red River Valley and will continue to
propagate eastward through the next few hours. Rainfall totals
across the far southern parts of the forecast area 0.20-0.40
inches.

A line of showers/thunderstorms have developed across central
North Dakota associated with forcing from a mid-level trough
extending from main upper level low across Canada (seen on water
vapor imagery). Surface wind shift/convergence is slightly ahead
of this convection, as are the better convective parameters. There
has been a bit of clearing/heating along the surface boundary. If
the current convection is able to catch up to the area with
favorable environmental parameters there will be a brief period of
severe storm potential. The main threats will be hail around an
inch and winds up to 60 mph (lower end of the spectrum given 0-6
bulk shear around 25 knots with similar effective shear). There
could also be the threat for funnel clouds (weak/brief
tornado/landspout) given the stronger surface vorticity along the
wind shift along with steeper low level lapse rates and stronger
low level instability. Confidence in this weak/brief tornado
threat is low we are not sure if the current convection will be
able to catch up to the favorable environment, but if it does we
will consider a SPS to raise awareness.

&&

.SHORT TERM...(Today through Monday)
Issued at 328 AM CDT Sun Jul 28 2019

Two rounds of precipitation to focus on today with the first
coming primarily this morning into early afternoon as a short wave
with a weak surface low lifts northeast from SD into north
central MN. As it does PWats increase to above 1.5 inches across
the southern valley and into west central MN. This efficient
moisture column combined with strong omega and ML Cape less than
1000j/kg will bring showers and general thunderstorms to areas
primarily along and south of a Valley City to Bemidji line with
generally a quarter to half inch and areas south of a Wahpeton to
Wadena line seeing better chances for higher amounts upwards to
an inch of rainfall.

The second area of concern will be along a westerly winds shift
currently entering the extreme NW corner of ND. As it advances
east across the state this morning its expected to reach the
Devils Lake basin with convection developing along the boundary
between 12 and 2pm. Instability ahead is the main question mark
today as cloud cover from the first round of precip will or could
impact daytime heating. Hourly runs of the HRRR have been
indicating a pocket of instability ahead of the wind shift
stretching from the northern valley southwestward into S ND of
MUCAPE of 1000 to 2000 J/KG with weak 0-6km bulk shear around
30kts. Multi cellular storm mode is expected along the boundary as
storms quickly develop. However as the cells move east they will
merge and weaken from running into an environment with less
instability. Good agreement with storms and showers ending quickly
west to east late this afternoon into early evening. This area of
storms will create a more scattered rainfall foot print with
generally a tenth to a quarter of an inch.

Overnight a cold front pushes south across the area. Setting up a
cool and breezy Monday as increasing pressure gradient ahead of
sfc high pressure induces good mixing. Depending on cloud cover
across NW MN afternoon temps may not get out of the 60s with low
to mid 70s for the rest of the region as northwest winds will be 15
to 25mph.

.LONG TERM...(Monday night through Saturday)
Issued at 328 AM CDT Sun Jul 28 2019

Tuesday...

Surface high pressure over the eastern Dakotas/western MN will
accompany a fairly cool airmass that will bring well below normal
temperatures to the region for Tuesday. Ensemble guidance continues
to support the idea that many locations will see morning lows in the
mid to upper 40s. Afternoon temperatures will gradually warm into
the mid/upper 70s.

Wednesday through Saturday...

The aforementioned surface high is expected to shift
east/southeastward by Wednesday and will allow warm, moist return
flow through the central US through the second half of the week.
This will help temperatures recover to seasonal normal, or even
slightly above normal, temperatures with highs in the mid to upper
80s.

A persistent upper level ridge over the western CONUS will remain in
place through this period and allow weak upper level disturbances
embedded in the mean flow to propagate into the northern Plains.
Each of these disturbances will bring isolated to scattered
shower/thunderstorm chances as lift associated with the wave/weak
surface fronts glances the warm, moist airmass in place over the
region. Generally, deep layer shear appears limited spatially and
temporally so the overall severe threat is low at this time. While
it is fairly likely that showers and thunderstorms will occur at
some point during this period, high model spread gives low
confidence in any specifics as far as timing and placement of the
best storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 105 PM CDT Sun Jul 28 2019

Mainly VFR conditions through the period. Main impacts will be
showers currently affecting KBJI (will be east by mid-afternoon)
and then line of thunderstorms approaching eastern North Dakota.
These thunderstorms will likely impact KDVL early this afternoon.
Not sure if they will hold together further east, but will monitor
and update forecasts as needed. Gusty northwest winds expected
most areas Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...TG
SHORT TERM...JK
LONG TERM...AM
AVIATION...TG
Hazardous weather outlook, Jul 28, 8:00 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
900 AM CDT Sun Jul 28 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
900 AM CDT Sun Jul 28 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms this morning, more widespread across the
southern Red River Valley into west central Minnesota. Rainfall up
to 2 inches where activity is more widespread.

Isolated severe thunderstorms are possible across eastern North
Dakota and northwest Minnesota this afternoon. The main hazards
will be large hail up to quarter size and damaging wind gusts up
to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Late day storms will be possible for the latter half of the week
as moisture and heat return to the region Wednesday through
Saturday evenings and overnights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 28, 12:29 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
129 PM CDT Sun Jul 28 2019

NDZ014-024-026-281915-
Nelson ND-Eddy ND-Benson ND-
129 PM CDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND EDDY
COUNTIES UNTIL 215 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brantford, or 32 miles south of Devils Lake, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Brantford around 140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4785 9917 4792 9852 4759 9850 4759 9920
TIME...MOT...LOC 1828Z 260DEG 20KT 4765 9902

CJ
Special weather statement, Jul 28, 12:45 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
145 PM CDT Sun Jul 28 2019

NDZ016-026-027-054-281930-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-
Grand Forks ND-
145 PM CDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTH CENTRAL WALSH COUNTIES UNTIL 230 PM
CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Michigan, or 33 miles east of Devils Lake, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Whitman around 150 PM CDT.
  Petersburg around 205 PM CDT.
  Dahlen and Niagara around 215 PM CDT.
  Forest River Colony and Fordville around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4814 9828 4822 9805 4825 9767 4790 9783
      4789 9836
TIME...MOT...LOC 1844Z 260DEG 20KT 4807 9816

CJ
Special weather statement, Jul 28, 1:18 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
218 PM CDT Sun Jul 28 2019

MNZ004-NDZ008-016-282015-
Kittson MN-Pembina ND-Eastern Walsh County ND-
218 PM CDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KITTSON...NORTH CENTRAL
WALSH AND PEMBINA COUNTIES UNTIL 315 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joliette, or 26 miles north of Grafton, moving east at 20 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Joliette around 230 PM CDT.
  Humboldt around 250 PM CDT.
  Northcote and Hallock around 300 PM CDT.
  Orleans around 310 PM CDT.
  Lancaster around 315 PM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9666 4866 9684 4844 9786 4851 9786
      4900 9751
TIME...MOT...LOC 1918Z 255DEG 19KT 4879 9730

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 88 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Nelson

When
July 28, 1:23 PM CST to 1:32 PM CST
Where
Nelson County, 1.55 mi WSW of Mapes to 2.5 mi WNW of Michigan City
Rating
EF1
Path length
3.82 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
48.020, -98.250

This tornado tracked intermittently for about four miles. It was viewed and reported as a funnel cloud by spotters along U. S. Highway 2. The tornado snapped a couple of mature ash trees and tore shingles off a roof at one farmstead. It later destroyed a small pole shed at a second farmstead. Peak winds were estimated at 95 mph.

Hail, Nelson

When
July 28, 1:25 PM CST
Where
Nelson County, 2.07 mi S of Mapes
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
48.000, -98.220

Large hail damaged several sections of corn, wheat, and soybeans from northeastern Dodds Township into north central Williams Township. The hail heavily bruised corn stalks and ears. Some areas had beans stems stripped to the stalk.

Thunderstorm Wind, Nelson

When
July 28, 1:30 PM CST
Where
Nelson County, 2.91 mi SSW of Mapes
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.990, -98.240

Two large 70 foot tall trees about 18 inches in diameter were blown onto a small house.

Funnel Cloud, Nelson

When
July 28, 1:42 PM CST
Where
Nelson County, 3.45 mi N of Michigan City
Reported by
Fire Department/Rescue
Coordinates
48.070, -98.120

The funnel extended half way to the ground.

Funnel Cloud, Walsh

When
July 28, 1:43 PM CST
Where
Walsh County, 2.3 mi NW of Fordville Arpt
Reported by
Law Enforcement
Coordinates
48.250, -97.840

Multiple funnel clouds were reported.

Thunderstorm Wind, Walsh

When
July 28, 1:45 PM CST
Where
Walsh County, 1.95 mi SE of Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.500, -97.400

Strong winds blew over a grain auger. Small branches were also blown down.

Funnel Cloud, Pembina

When
July 28, 2:30 PM CST
Where
Pembina County, St Thomas
Reported by
Social Media
Coordinates
48.620, -97.450

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832810, 832813, 832815, 832816, 832818, 832820, 832821.